Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Approximation by mediants

Author: Wieb Bosma
Journal: Math. Comp. 54 (1990), 421-434
MSC: Primary 11K50; Secondary 11J70
MathSciNet review: 995207
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The distribution is determined of some sequences that measure how well a number is approximated by its mediants (or intermediate continued fraction convergents). The connection with a theorem of Fatou, as well as a new proof of this, is given.

References [Enhancements On Off] (What's this?)

  • [1] W. Bosma, H. Jager, and F. Wiedijk, Some metrical observations on the approximation by continued fractions, Indag. Math. 45 (1983), 281-299. MR 718069 (85f:11059)
  • [2] P. Erdös, Some results on Diophantine approximation, Acta Arith. 5 (1959), 359-369. MR 0121352 (22:12091)
  • [3] P. Fatou, Sur l'approximation des incommensurables et les séries trigonométriques, C. R. Acad. Sci. Paris 139 (1904), 1019-1021.
  • [4] S. Ito, Algorithms with mediant convergents and their metrical theory, Preprint. MR 1021431 (90k:11101)
  • [5] S. Ito and H. Nakada, On natural extensions of transformations related to Diophantine approximations, Proceedings of the Conference on Number Theory and Combinatorics, World Scientific, Singapore, 1985. MR 827784 (87j:11077)
  • [6] H. Jager, The distribution of certain sequences connected with the continued fraction, Nederl. Akad. Wetensch. Proc. Ser. A 89 (1986), 61-69. MR 834320 (87g:11092)
  • [7] -, Some metrical observations on the approximation of an irrational number by its nearest mediants, Preprint.
  • [8] J. F. Koksma, Bewijs van een Stelling over kettingbreuken, Mathematica A 6 (1937/38), 226-231.
  • [9] -, On continued fractions, Simon Stevin 29 (1951/52), 96-102. MR 0050640 (14:360b)
  • [10] H. Nakada, S. Ito, and S. Tanaka, On the invariant measure for the transformations associated with some real continued fractions, Keio Engrg. Rep. 30 (1977), 159-175. MR 0498461 (58:16574)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11K50, 11J70

Retrieve articles in all journals with MSC: 11K50, 11J70

Additional Information

Keywords: Continued fractions, Diophantine approximation
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society